Pharmacology

Showing 1-8 of 29 books
Sort by:
View Mode:
The Age of Fentanyl
Excerpt

Introduction

The nurse on the phone told me Amber had been eating breakfast an hour earlier, she had seemed well, but now she was hardly breathing. She wouldn’t wake up. When I entered the room, she was unconscious. She looked so peaceful, her long black hair spread across the pillow. I placed an oxygen meter on her right index finger and saw the blue sapphire glow under her nails, the sign of hypoxia I had seen in my textbooks. The oximeter beeped into life and confirmed what we could see with our own eyes: Amber was dying.

The most accurate sign of an opioid overdose is a person taking fewer than twelve breaths a minute. Try breathing only once every five seconds. If you wait too long, your brain stem takes over and forces you to breathe. Amber was breathing once every ten seconds.

She had been admitted two days earlier to the third floor of the Toronto hospital where I was a fourth-year medical student on the internal medicine ward. Amber had come to the emergency room with a fever on Sunday night. Every part of her body hurt, and her chest felt heavy; she thought she had the flu. Her doctor knew she was using needles.

It was 2009, and more men and women like Amber were walking into emergency rooms across North America with track marks, abscesses, and infections deep in their bodies. More were coming in by ambulance after overdosing, as well.

Amber was anxious, especially when she was told she had a murmur in her heart. She said no one had told her that before. Not that she’d been to the doctor in a while. Her mother drank and her father was long gone. Her teachers cared about her, but she had left school and home at sixteen.

The first time Amber snorted heroin, she forgot, for a while, about her mother, her absent father, the men who had hurt her, and the small room where she lived with her latest boyfriend. The heroin travelled to the opioid receptors in her central and peripheral nervous system. The opioid flooded her brain with the pleasure molecule dopamine. She felt no pain. It was like floating in a pool of warm salt water.

She had been injecting for only a month when her fevers started. The heart murmur and the red sores on her arms, quickly identified as track marks by her doctor, led to the diagnosis of endocarditis, an infection in her heart, which took her some time to understand. A mass of bacteria was coalescing on her heart’s tricuspid valve, sending waves of bacteria and debris ricocheting through her body with every heartbeat. We could see the mass, called a vegetation, using an echocardiogram, an ultrasound of the heart. We gave her penicillin and treated her fever.

When she overdosed in her hospital bed, we administered the antidote: naloxone. The naloxone entered her IV, pulsed into her vein, and then filtered through to all the opioid receptors in her body. The tiny molecules displaced any opioids in her system and blocked the opioid receptors. In a few seconds, she sat up with a start, eyes wide, her black hair whipping around.

“Shit!” she exclaimed.

She looked around in anger.

“What did you do to me?”

The naloxone had put her into immediate opioid withdrawal, but after a few minutes she calmed down. We explained to her that she had stopped breathing. We had needed to give her oxygen — to put a mask on her and squeeze air into her lungs with a bag valve mask — to help her breathe. She had overdosed. She had been using heroin in her room again. Her boyfriend had smuggled it in; they couldn’t stop using. As we reminded her, she nodded. Yes, it was true, that was what had happened. She had never been given naloxone before, so she had never been so rudely awakened from a drug-induced slumber. It would still be a few years before naloxone would be found in every paramedic’s bag and every pharmacy, before it would be pressed into the hands of people who use drugs across the continent.

Amber was the first patient I had ever treated for an opioid overdose. She was the first patient with whom I discussed getting addiction treatment and trying methadone — something she was seriously considering, especially now that she had this thing growing in her heart.

I had no special interest in addiction medicine at that time. I had done my master’s thesis on tobacco control and I was interested in infectious diseases like HIV and hepatitis. If someone had told me I would end up as an addiction doctor, working on the front lines of the opioid epidemic — first the OxyContin wave, then heroin, then fentanyl — I would not have believed it.

But the epidemic called my name.

Opioids, like fire, like floods, like disease, have been killing for millennia. There have been waves of deaths caused by drugs in the past, and there have been moral panics about them. What is different this time is the durability of the epidemic. If we trace it back to the early 1990s, we see that it has been with us for a quarter century, first hiding, lurking below public awareness, and now frightfully obvious. The other thing that is different this time is the scale of the epidemic. Opioid overdoses have become the number-one cause of accidental death in North America, reaching into every level of society and pushing down life expectancy. The final thing that is different is fentanyl.

We have been hit by three waves, so far, of the North American opioid epidemic. In the 1990s, as more doctors prescribed more opioids to ease pain, patients began to die from those medications. That was the first wave. The second wave began in 2010, as heroin became increasingly competitive with prescription opioids in terms of cost and purity, and new heroin distribution networks spread across the continent. The third wave began only a few years later, in 2013. We are being hit by the third wave now, and it’s much worse than the wave of the 1990s, worse than what occurred in 2010. The third wave is being driven by fentanyl.

On February 13, 2017, Ottawa Public Health and the Ottawa Police Service released an alert titled “Potential Risk of Overdose from Counterfeit Prescription Pills.” The notice warned that “illicit fentanyl has been detected in counterfeit pills manufactured to resemble prescription pills like Percocet. The presence of illicit fentanyl significantly increases the risk of overdose; it is fatal in very small amounts.”2 I began to hear about the fake Percocet tablets from patients around the same time. The full force of the third wave was about to crash down on the continent.

The next day, February 14, 2017, Chloe Kotval died of an overdose. She was fourteen years old; in a photo, her shoulder-length brown hair frames her brown eyes; a subtle smile brightens her oval face. Two weeks later, the Ottawa police confirmed that pills found near her body had tested positive for fentanyl. More teens died in the same neighbourhood, and parent groups demanded action; some parents got a naloxone kit and had an agonizing discussion with their children about opioid use.

close this panel
Voltage-gated Sodium Channels

Voltage-gated Sodium Channels

Structure, Function and Channelopathies
edition:Hardcover
More Info
Medication-Related Falls in Older People

Medication-Related Falls in Older People

Causative Factors and Management Strategies
edition:Hardcover
More Info
Show editions

Sub-categories

User Activity

more >
X
Contacting facebook
Please wait...